[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: DKA Treatment

The following treatment given to us by Sean Finnerty should help clear up what
DKA entails. I would suppose a person could not sit at a PC keyboard and
report they are in DKA - not yet, anyway. My DKA led into a full-blown coma
and I had 3 IV's and an oxygen tent over me when I came to. Most of us know
the difference between a hypo, a severe hypo, and a seizure. Same thing - a
high BG with ketones doesn't mean we are *in* DKA - yet. (~_^)

Jan (62 y/o, T-1 11/5/50, pmpg 8/23/83) & Bluda Sue (MM507C 3/99)
http://maxpages.com/bludasue AND http://www.picturetrail.com/dmBASHpics
(including an album of the EVOLUTION OF PUMPS)
Summer is here and so am I, but at my age I
wonder why. If nature can be born anew, why can't I be recycled, too?

> Here's the standard tx for DKA (not for the various complications which can
> result)
> it is taken from Griffith's 5 Minute Clinical Consult:
> 1. Monitor ABC's (airway, breathing, and circulation)
> 2. Monitor EKG for electrolyte induced cardiac changes
> 3. Provide replacement fluids by do not aggressively rehydrate due to
> inability to accurrately assess dehydration status due to effects of osmotic
> diuresis.  (IV's = Normal Saline)
> 4. Replace lost electrolytes (Na, Cl, K)
> 5. Acidosis usually corrects self with administration of insulin, however in
> severe cases (pH < 7.1) bicarbonate should be considered.
> 6. Provide Insulin, via IV since subcutaneous routes are suboptimal.  This
> not only lowers BG but terminates the production of Ketones and associated
> acids.  The aim is to lower BG by 50 to 100 mg / dl / hr.
> 7.  Provide glucose when blood level drops to roughly 300 mg / dl.  When BG
> reaches 200 mg / dl, switch IVs to 10% dextrose.
> 8.  Stop infusions when pH > 7.3, HCO3 (bicarbonate) >15, glucose < 300, and
> patient is tolerating oral fluids.  Convert to subQ insulin and discharge.
> Obviously, in there they are also going to try to determine the cause of the
> DKA -- infection, pump malfunction, patient non compliance with therapy (I
> know this is going to annoy someone...but facts are that it does happen in
> some patients).
> Sean
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml